Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.

Full text of review: PDF   This review is available free of charge.
Book Information:

Author: Ola Bratteli
Title: Derivations, dissipations and group actions on $C^ *$-algebras
Additional book information: Lecture Notes in Mathematics, vol. 1229, Springer-Verlag, Berlin, Heidelberg, New York, London, Paris, Tokyo, 1986, vi + 277 pp., $23.60. ISBN 0-387-17199-1.

References [Enhancements On Off] (What's this?)

  • 1. C. A. Akemann and G. K. Pederson, Central sequences and inner derivations of separable C*-algebras, Amer. J. Math. 101 (1979), 1047-1061. MR 546302
  • 2. B. Blackadar, K-theory for operator algebras, Springer-Verlag, New York, 1986. MR 2188261
  • 3. O. Bratteli, G. A. Elliott and P. E. T. Jorgensen, Decomposition of unbounded derivations into invariant and approximately inner parts, J. Reine Angew. Math. 346 (1984), 166-193. MR 727402
  • 4. O. Bratteli, G. A. Elliott, F. M. Goodman and P. E. T. Jorgensen, Smooth Lie group actions on non-commutative tori, Preprint, 1986.
    5a. O. Bratteli and D. W. Robinson, Unbounded derivations of C*-algebras, Comm. Math. Phys. 42 (1975), 253-268. MR 377526

    5b. O. Bratteli and D. W. Robinson, Operator algebras and quantum statistical mechanics. I, II, Springer-Verlag, New York, 1979/81 (vol. I in new ed., 1987).

    6a. A. Connes, C*-algèbres et géométrie différentielle, C. R. Acad. Sci. Paris 290 (1980), 599-604. MR 572645

    6b. A. Connes, Noncommutative differential geometry. I, The Chern character in K-homology; II, deRham homology and noncommutative algebra, Publ. Math. IHES 62 (1985). MR 823176

  • 7. J. Dixmier, Les algèbres d'opérateurs dans l'espace Hilbertien, 2nd ed., Gauthier-Villars, Paris, 1969.
  • 8. G. A. Elliott, Some C*-algebras with outer derivations. III, Ann. of Math. (2) 106 (1977), 121-143. MR 448093
  • 9. R. Haag, N. M. Hugenholtz and M. Winnink, On the equilibrium states in quantum statistical mechanics, Comm. Math. Phys. 5 (1967), 215-236. MR 219283
    10a. P. E. T. Jorgensen and R. T. Moore, Operator commutation relations, D. Reidel Publishing Co., Dordrecht-Boston, 1984. MR 746138

    10b. P. E. T. Jorgensen and P. S. Muhly (eds. ), Operator algebras and mathematical physics, Contemp. Math., vol. 62, Amer. Math. Soc., Providence, R. I., 1987. MR 878371

    11a. R. V. Kadison, Transformation of states in operator theory and dynamics, Topology 3 (1965), 177-198. MR 169073

    11b. R. V. Kadison (ed. ), Operator algebras and applications, Proc. Sympos. Pure Math., vol. 38, parts 1 and 2, Amer. Math. Soc., Providence, R. I., 1982. MR 679692

    12a. R. V. Kadison and J. R. Ringrose, Cohomology of operator algebras. I, Type I von Neumann algebras, Acta Math. 126 (1971), 224-244. MR 283578

    12b. R. V. Kadison and J. R. Ringrose, Fundamentals of the theory of operator algebras, vols. I and II, Academic Press, 1983/86. MR 719020

  • 13. I. Kaplansky, Modules over operator algebras, Amer. J. Math. 75 (1953), 839-859. MR 58137
  • 14. T. Kato, Perturbation theory for linear operators, Springer-Verlag, New York, 1976. MR 407617
  • 15. D. Montgomery and L. Zippin, Topological transformation groups, Interscience Publishers, Inc., New York, 1955. MR 73104
  • 16. R. T. Powers, Resistance inequalities for KMS-states of the isotropic Heisenberg model, Comm. Math. Phys. 51 (1976), 151-156. MR 426743
  • 17. R. T. Powers and S. Sakai, Existence of ground states and KMS states for approximately inner dynamics, Comm. Math. Phys. 39 (1975), 273-288. MR 359623
  • 18. M. A. Rieffel, C*-algebras associated with irrational rotations, Pacific J. Math. 93 (1981), 415-429. MR 623572
    19a. S. Sakai, On a conjecture of Kaplansky, Tôhoku Math. J. 12 (1960), 31-33. MR 112055

    19b. S. Sakai, The theory of unbounded derivatives in C*-algebras, Lecture Notes, Univ. of Newcastle, England, 1977.

  • 20. I. E. Segal, Notes towards the construction of nonlinear relativistic quantum fields. III, Properties of the C*-dynamics for a certain class of interactions, Bull. Amer. Math. Soc. 75 (1969), 1390-1395. MR 251992
  • 21. Ja. G. Sinaĭ and A. Ja. Helmskiĭ, A description of differentiations in algebras of the type of local observables of spin systems, Funktsional Anal. i Prilozhen 6 (1972), 99-100; English transl., Funct. Anal. Appl. 6 (1973), 343-344. MR 317686
  • 22. H. Takai, On a problem of Sakai in unbounded derivations, J. Funct. Anal. 43 (1981), 202-208. MR 633976
  • 23. C. -T. Yang, Hilbert's fifth problem and related problems on transformation groups, Proc. Sympos. Pure Math., vol. 28, Amer. Math. Soc., Providence, R. I., 1976, pp. 142-146. MR 425999

Review Information:

Reviewer: Palle E. T. Jorgensen
Journal: Bull. Amer. Math. Soc. 17 (1987), 202-209
American Mathematical Society